Hail, Reno
- When
- September 15, 3:20 PM CST
- Where
- Reno County, 3.3 mi SE of Arlington
- Measured
- 2.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.864, -98.141
A combination of a low pressure area along the Kansas Oklahoma border, and an outflow boundary across South Central Kansas, led to the development of supercell thunderstorms across South Central Kansas. The supercells thunderstorms were noted for a swath of very large hail that extended from West Wichita to near Udall Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A combination of a low pressure area along the Kansas Oklahoma border, and an outflow boundary across South Central Kansas, led to the development of supercell thunderstorms across South Central Kansas. The supercells thunderstorms were noted for a swath of very large hail that extended from West Wichita to near Udall Kansas. Numerous reports of grapefruit or larger hail were reported across Wichita, with one such hail stone in West Wichita, Kansas, breaking the state record for diameter of 7.75 inches. A few weak tornadoes were also produced, with all the tornadoes moving across open country.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 15, 2:09 PM CST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 309 PM CDT WED SEP 15 2010 .DISCUSSION... FORECAST CONCERNS...SEVERE WEATHER RISK THROUGH EARLY THIS EVENING...THEN SYNOPTIC FRONTAL POSITION/MOVEMENT THIS WEEKEND. VERY INTERESTING WEATHER SCENARIO WAS DEVELOPING AT MID-AFTERNOON WITH INTERACTION OF SYNOPTIC AND MESOSCALE BOUNDARIES ACROSS THE FORECAST AREA. SURFACE LOW PRESSURE WAS LOCATED JUST EAST OF KDDC WITH SURFACE BOUNDARY EXTENDING EAST ACROSS SOUTH CENTRAL KANSAS JUST NORTH OF KICT. MEANWHILE THE SYNOPTIC FRONT WAS SITUATED FROM NORTH CENTRAL INTO WESTERN KANSAS. MESO ANALYSIS AND THE RUC MODEL SUGGEST MOISTURE CONVERGENCE WILL CONTINUE TO INCREASE JUST EAST OF SURFACE LOW AND ALONG MESO BOUNDARY ACROSS SOUTH CENTRAL KANSAS DURING THE LATE AFTERNOON. A VERY UNSTABLE AIRMASS AND STRONG EFFECTIVE DEEP LAYER SHEAR WILL SUPPORT SEVERE STORMS AND A FEW SUPERCELLS IN THE FIRST FEW HOURS OF INITIATION WITH DAMAGING WINDS AND LARGE HAIL. INCREASED LOW LEVEL HELICITY ALONG THE AFOREMENTIONED BOUNDARY EAST OF SURFACE LOW WILL ALSO PRESENT A RISK FOR TORNADOES UNTIL DARK ACROSS SOUTH CENTRAL KANSAS. WHILE A RISK FOR SEVERE STORMS WILL CONTINUE THROUGH THE EVENING...THE CONVECTION SHOULD TRANSITION TO MORE OF A LINEAR STRUCTURE WITH FORCING ALONG THE COLD FRONT TONIGHT WITH LOCALLY HEAVY RAIN EXPECTED FOR THE SOUTHERN FLINT HILLS AND SOUTHEAST KANSAS. SOMEWHAT COOLER AND DRIER AIR WILL ADVECT SOUTH ACROSS THE AREA ON THURSDAY AS SURFACE HIGH PRESSURE MOVES ACROSS THE LOWER MISSOURI VALLEY. CLOUDS ARE EXPECTED TO INCREASE LATE IN THE DAY INTO THURSDAY NIGHT AS MID-LEVEL WARM ADVECTION/LIFT IS PROGGED BY BOTH THE GFS AND NAM. THERE IS SLIGHT CONCERN THAT SOME ELEVATED SHOWERS/WEAK CONVECTION COULD DEVELOP THURSDAY NIGHT...HOWEVER FOR NOW HAVE LEFT FORECAST DRY. WHILE A VERY WARM AND BASICALLY DRY FORECAST IS EXPECTED OVER THE WEEKEND...THE CHALLENGE BECOMES HOW FAR SOUTH A MODIFIED CANADIAN AIRMASS/COLD FRONT WILL COME BEFORE STALLING AND THEN RETREATING NORTH AGAIN INTO EARLY NEXT WEEK. A VERY DEEP UPPER LOW IS PROGGED TO ROTATE EAST ACROSS CENTRAL/EASTERN CANADA ON FRIDAY INTO SATURDAY...DISLODGING A CANADIAN AIRMASS SOUTH ACROSS THE NORTHERN PLAINS/MIDWEST. THE 12Z GFS REMAINS FURTHER SOUTH WITH THE FRONTAL MOVEMENT/POSITION...POSSIBLY TO ALONG THE I-70 CORRIDOR SATURDAY NIGHT INTO SUNDAY...WHICH IS ALSO SUPPORTED BY THE ENSEMBLE MEAN. WHILE A BIT FURTHER NORTH...THE ECMWF HAS TRENDED SOUTH OVER THE PAST FEW RUNS. FOR NOW HAVE OPTED TO STAY WARM...THOUGH TRIMMED BACK MAXS A BIT FOR SUNDAY. SUBTLE CHANGES IN THE MODELS COULD RESULT IN THIS AIRMASS COMING FURTHER SOUTH WITH COOLER MAXS...AND CAN BE REFINED BY LATER SHIFTS. LITTLE CHANGE TO THE OUTER PERIODS EXPECTED WITH POTENTIAL COLD FRONTAL PASSAGE AGAIN BY TUESDAY NIGHT AND WEDNESDAY. HOWEVER VERY WARM TEMPERATURES LOOK TO STAY INTO EARLY NEXT WEEK AHEAD OF THIS FRONTAL PASSAGE. DARMOFAL && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU CONVECTION AND FRONT TIMING ARE THE MAIN CHALLENGES...CONFIDENCE LOW. BOUNDARY RESIDES FROM KPTT-K9K8-KICT-KCFV LINE. EXPECT CONVECTION TO DEVELOP ALONG THIS LINE AND MOVE SOUTHEAST. THIS SHOULD OCCUR AROUND 20-22Z. CONVECTION IS LEAST LIKELY TO AFFECT KRSL AND MOST LIKELY TO AFFECT KICT AND KCNU. WINDS ARE VERY DIFFICULT AT THIS TIME...AS SEVERAL BOUNDARIES REMAIN ACROSS THE FORECAST AREA. NORTH OF THE PREVIOUSLY MENTIONED BOUNDARY...WINDS SHOUDL REMAIN AROUND 12014KT WITH CIGS AROUND 2000 FEET. SOUTH OF IT...IT SHOULD BE 18018G28KT. THE FRONT IS EXPECTED TO PICK UP SPEED AND MOVE THROUGH THE AREA THIS EVENING...WITH WINDS SHIFTING TO 34012KT. AS HIGH PRESSURE MOVES IN FROM THE NORTH...THE WINDS WILL GRADUALLY BECOME NORTHEASTERLY. COOK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 64 82 62 89 / 50 10 10 10 HUTCHINSON 61 80 61 89 / 30 10 10 10 NEWTON 62 80 60 88 / 40 10 10 10 ELDORADO 63 81 59 89 / 50 10 10 10 WINFIELD-KWLD 66 83 62 89 / 70 10 10 10 RUSSELL 58 79 60 87 / 10 0 10 10 GREAT BEND 58 80 61 89 / 10 10 10 10 SALINA 60 79 60 89 / 20 0 10 10 MCPHERSON 60 79 61 89 / 20 0 10 10 COFFEYVILLE 68 82 60 89 / 60 10 10 10 CHANUTE 64 80 58 87 / 60 10 10 10 IOLA 64 80 57 87 / 60 10 10 10 PARSONS-KPPF 66 81 59 88 / 60 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 349 PM CDT WED SEP 15 2010 KSZ032-033-047>053-067>072-082-083-091>096-098>100-162100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 349 PM CDT WED SEP 15 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING GENERALLY ALONG AND SOUTH OF HIGHWAY 50...INCLUDING ALL OF SOUTH CENTRAL AND SOUTHEAST KANSAS. WHILE DAMAGING WINDS AND LARGE HAIL ARE EXPECTED ACROSS THESE AREAS...THERE IS AN INCREASED RISK FOR SEVERE WEATHER ACROSS SOUTH CENTRAL KANSAS...INCLUDING HAIL LARGER THAN GOLF BALL SIZE...DAMAGING WINDS IN EXCESS OF 75 MPH AND TORNADOES. LOCALLY HEAVY RAINFALL CAN ALSO BE EXPECTED ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS THIS EVENING AND EARLY TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA FROM LATE TUESDAY INTO TUESDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION CAN BE EXPECTED THIS EVENING...FOR AREAS GENERALLY ALONG AND SOUTH OF HIGHWAY 50...INCLUDING ALL OF SOUTH CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/KRC
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
1045 AM CDT WED SEP 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 AM FLOOD GORHAM 38.88N 99.02W
09/15/2010 RUSSELL KS LAW ENFORCEMENT
STREET FLOODING IN PROGRESS. DEPTH UNKNOWN.
0323 AM HAIL 2 SW ASH GROVE 39.15N 98.38W
09/15/2010 E0.75 INCH LINCOLN KS LAW ENFORCEMENT
ACTUALLY DIME-SIZED WITH 40-45 MPH WINDS.
0334 AM FLOOD 1 SSE RUSSELL 38.87N 98.85W
09/15/2010 RUSSELL KS TRAINED SPOTTER
WATER OVER HIGHWAY 281 SOUTH OF RUSSELL. CREEKS AND
DRAINAGE DITCHES IN RUSSEL RUNNING BACK FULL.
0345 AM HAIL 6 N SUSANK 38.73N 98.77W
09/15/2010 E0.88 INCH RUSSELL KS TRAINED SPOTTER
DIME SIZE HAIL.
0400 AM HAIL 6 S ASH GROVE 39.08N 98.35W
09/15/2010 E0.88 INCH LINCOLN KS LAW ENFORCEMENT
0543 AM FLASH FLOOD RUSSELL 38.89N 98.85W
09/15/2010 RUSSELL KS LAW ENFORCEMENT
SEVERAL ROADS IMPASSABLE IN CENTRAL RUSSELL COUNTY.
0548 AM HEAVY RAIN RUSSELL 38.89N 98.85W
09/15/2010 M4.36 INCH RUSSELL KS ASOS
0607 AM HEAVY RAIN RUSSELL 38.89N 98.85W
09/15/2010 M4.92 INCH RUSSELL KS BROADCAST MEDIA
FROM KSN WEATHERLAB SITE IN RUSSELL
0732 AM HEAVY RAIN 4 E BROOKVILLE 38.77N 97.79W
09/15/2010 M1.40 INCH SALINE KS TRAINED SPOTTER
STORM TOTAL AS OF 630AM.
1011 AM FLOOD IOLA 37.93N 95.40W
09/15/2010 ALLEN KS LAW ENFORCEMENT
WATER OVER ROADS IN TOWN. CREEKS NEAR BANKFULL AND STILL
RAINING HEAVY.
&&
JMBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1214 PM CDT WED SEP 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1213 PM FLOOD IOLA 37.93N 95.40W
09/15/2010 ALLEN KS LAW ENFORCEMENT
CITY ROADS ARE NO LONGER CLOSED...BUT THERE ARE SOME
ROADS AROUND THE COUNTY THAT HAVE BEEN CLOSED DUE TO
FLOODING.
&&
JMBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 349 PM CDT WED SEP 15 2010 KSZ067-152115- RENO- 349 PM CDT WED SEP 15 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RENO COUNTY... AT 346 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF ARLINGTON...OR 13 MILES WEST OF PRETTY PRAIRIE...AND MOVING NORTHEAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. BILLINGS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 401 PM CDT WED SEP 15 2010 KSZ069-083-152130- BUTLER-SEDGWICK- 401 PM CDT WED SEP 15 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BUTLER AND SEDGWICK COUNTIES... AT 357 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR NORTHEAST WICHITA...OR 9 MILES NORTHEAST OF DOWNTOWN WICHITA...AND MOVING NORTHEAST AT 35 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. BILLINGS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 418 PM CDT WED SEP 15 2010 KSZ068-083-152145- HARVEY-SEDGWICK- 418 PM CDT WED SEP 15 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HARVEY AND SEDGWICK COUNTIES... AT 416 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM NEAR ANDALE...OR 20 MILES NORTHWEST OF DOWNTOWN WICHITA...AND MOVING EAST AT 35 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. JAKUB
The Wichita radar (KICT), 66 km away, was scanning. The volume nearest the first event began at 21:21 UTC.
22 hail, 21 thunderstorm wind, 8 tornado. Local standard time, as filed.
A KWCH-TV spotter reported one and a half to two inch hail at Cheney Lake.
The large hail was reported by a Wichita Eagle reporter.
A KAKE-TV storm spotter reported the large hail.
Two supercell thunderstorms left a destructive swath of very large hail across portions of the county. The swath of hail was approximately 5 miles wide and 15 miles long, stretching from northwest of Goddard, Kansas through the western and southern half of Wichita, Kansas to near Rose Hill, Kansas. Hail as large as softball and grapefruit size pounded roofs and cars along its path with over 35,000 claims turned into insurance agencies. The hail made roofs look like a war zone, with holes big enough for people to stick their heads through. Cars and golf courses were pot marked with large dents. Some of the hail came through roofs, including the terminal at the Mid Continent Airport in Wichita. Three commercial airliners were damaged and had to be towed to hangers for repairs. The National Weather Service in Wichita suffered damage to its vehicles, including one hail dent that was almost 10 inches across. One such hailstone 2 miles west of the National Weather Service office broke the state record for diameter, measuring 7.75 inches across (see separate entry).
A massive hailstone fell as part of a swath of hail that hit the county. (See the separate entry about the path of the storm). The hail stone that fell over West Wichita broke the state record for diameter at 7.75 inches. However, the official weight and circumference were not able to be obtained until 15 hours after the stone had fallen. At that time, the stone weighed 1.1 pounds and had a circumference of 15.5 inches. Members of a six-person State Climate Extremes Committee declared that the hailstone was the state's largest diameter stone to ever have fallen.
A storm chaser also reported and had video confirming touchdown at this location. Rotation was very weak and over an open field.
Trained spotter was at West 103rd and Ridge Road looking to the northeast and reported a weak tornado on the ground in an open field.
Three inch diameter and eight foot long branches were knocked down.
Pea sized hail was also reported.
Eight inch diameter tree limbs were knocked down, along with some telephone poles.
Three to five inch tree limbs were blown down. Quarter sized hail was also reported.
The tornado briefly touched down over open country before lifting.
A metal shed was blown over the road.
A brief rope tornado touchdown was reported in an open field.
A directional sign was blown over and blocked the road.
Half inch hail and very heavy rainfall was also reported.
An estimated wind gust to 60 to 70 mph broke some windows in a house. Golf ball sized hail was also reported.
A trained spotter reported a brief tornado touchdown, moving east, along highway 400.
An amateur radio spotter reported the gust.
The large hail varied in size from tennis ball to golfball size.
The tornado briefly touched down in open country.
Law enforcement officials reported the gust.
Law enforcement officials reported the gust.
Rope tornado touched down in an open field.
Mulvane Fire department measured the gust. Several tree limbs were reported down.
A rope tornado briefly touched down in an open field.
Damaging winds from the rear flank downdraft of a supercell thunderstorm tore across portions of Winfield, laying out a path of destruction from north of Winfield, Kansas, to the east side of downtown. A trailer was destroyed northwest of Winfiled. A church on the east side of town lost a portion of its roof, which flew off the building and pierced the side of a sport utility vehicle that was parked nearby. A stout awning was also blown off a building on the east side of town, and numerous tree branches were knocked down as well. A good portion of the town was left without power.
Wind damage was reported from Fredonia to Neodesha. The hardest hit city was Neodesha where a portion of the roof was blown off a motel, and numerous businesses had broken windows. Tree branches were reported down all across the city.
Wind gusts to 70 mph were also reported.
The winds were estimated by a trained spotter.
Law enforcement measured the winds with multiple power lines down across town.
There were several reports of 70 mph winds.
A trained spotter reported the gust.
Widespread tree damage was reported across town. Some damage occurred to the Emergency Operations Center in Parsons.
Quarter size hail was also reported with the strong wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyThe tornado archive for Kansas, 2010Warnings in Kansas, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260003, 260004, 260005, 260006, 260007, 260008, 260009, 260011, 260012, 260013, 263038, 261318, 263040, 250744, 250746, 260992, 260019, 260993, 260994, 260997, 250747, 260995, 250748, 260020, 260996, 260021, 260022, 260999, 250749, 262977, 262978, 262979, 250751, 262980, 262982, 250754, 263002, 262983, 250752, 263005, and more.